Nebraska, 2019

Wildfire in Nebraska, November 16, 2019

November 16, 2019 · NWS LBF · 1 event in 1 county or zone

A campfire sparked a 600 acre range fire at the Nebraska National Forest on November 16th. The fire consumed mainly grassland and did not move into forested areas of the National Forest.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A campfire sparked a 600 acre range fire at the Nebraska National Forest on November 16th. The fire consumed mainly grassland and did not move into forested areas of the National Forest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Nov 16, 5:22 PM CST, 38 minutes earlier.

Area forecast discussion, Nov 16, 5:22 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
522 PM CST Sat Nov 16 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 242 PM CST Sat Nov 16 2019

Near term concerns revolve around precipitation chances tonight
across portions of the local area. Stout h5 shortwave continues to
approach the area from the northwest. The combination of vorticity
advection and mid-level frontogenesis will be enough to lead to the
development of scattered rain showers tonight across the much of the
eastern Panhandle into portions of the Sandhills and southwest
Nebraska. Plentiful dry air will once again delay the start of these
showers, however, as dew point depressions range from 20 to 30
degrees plus across the local area. Thinking the low-levels will
saturate as the evening progresses and lift increases. Some modest
lapse rates may manage to produce a few pockets of elevated
instability as well, but will stop short of mentioning any thunder
given low-confidence of this. Main vort-max will move into the area
in the 03-06z timeframe with main focus being across the southern
Panhandle into southwest Nebraska. As such, did increase PoPs in
these areas but kept them limited to chance for now. Upped QPF
across these areas as well, with upwards of a tenth of an inch of
rain possible through 09z tonight. Did increase overnight low
temperatures slightly given the increased low-level moisture and
cloud cover across the area. Skies should become mostly clear for
areas west of Highway 183 by sunrise Sunday. Should areas clear out
quicker in the west, will have to watch for the potential of patchy
fog. Thinking h85 winds will remain too strong though and with low
probabilities from the SREF, will leave out of the forecast.
Temperatures will settle into the mid 20s west to mid 30s east for
Sunday morning.

Surface high pressure will slide by the area to the south for the
morning on Sunday helping keep the bulk of the day dry. Even with
partly sunny skies, temperatures will not be as warm as they were on
Saturday as h85 temperatures will be nearly 4-6 degrees cooler than
they were just 24 hours prior. The next weak pulse of energy moves
into the area Sunday evening, bringing with it additional slight
chance and chance PoPs. Thermal profiles indicate what precipitation
that does occur will fall as rain. Another cloudy night will help
keep temperatures above freezing for most if not all locations
Sunday night as lows bottom out in the mid to upper 30s.

.LONG TERM...(Monday through Saturday)
Issued at 242 PM CST Sat Nov 16 2019

Beginning 12z Monday. The period begins in northwest flow as ridging
moves onto the west coast. Shortwave trough moves into the Pacific
Northwest late Monday into early Tuesday and will phase with Pacific
tropical system, helping to kick out the ridging as a brief
period of southwest flow sets up. The residual energy associated
with the Pacific tropical system will move into the area around
the middle of the week and bring precipitation chances back to the
area. While moisture will move north ahead of the system, signs
suggest the best moisture to remain east of the local area. As
such, will keep PoPs limited to chance for the time being. Given
the eastern Pacific origin of this system, will see a clash of
warm and cold mid-level temperatures set up overhead. Current
thought is enough cold air will be in place with the surface low
remaining south of the area to get snow to return to the area for
Wednesday into early Thursday. Current thinking is upper-level
dynamics and surface low/frontal passage will be out of phase,
limiting potential for significant snow accumulations. After a
couple more mild days Monday and Tuesday, the area will see highs
only manage to reach the 30s to 40s for Wednesday and Thursday
each. Surface high pressure moves into the area by early Friday
bringing a swift return to dry conditions. The general pattern
thereafter will continue to be northwesterly flow aloft with
multiple systems embedded within the flow approaching the
vicinity. Timing any one particular system is difficult to say the
least, especially given varying evolution of individual
shortwaves from the global models. Right now thinking the best
chances to see precipitation return to the forecast for the late
week will be Saturday as a stronger system dives southeast across
the upper Midwest, dragging another cold front into the area.
Temperatures should manage to return to the 40s for all by Friday
with chances for another brief cooldown for the Saturday/Sunday
timeframe.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 516 PM CST Sat Nov 16 2019

Latest satellite imagery shows overcast skies across the region
this evening. Surface observations are showing lower ceilings
across the Nebraska Panhandle. Meanwhile, latest radar imagery is
showing areas of showers across portions of northern Nebraska.
Generally VFR conditions are expected through the this TAF period
for both terminals. Ceilings will drop below 6000 ft for KLBF and
KVTN this evening and into the overnight with occasional MVFR
conditions seen. At this time it does not appear that either
terminal will see MVFR conditions so will leave mention of it out.
Winds will begin to weaken this evening and into the overnight.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Jurgensen
LONG TERM...Jurgensen
AVIATION...Thorne
Hazardous weather outlook, Nov 16, 3:22 PM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
322 PM CST Sat Nov 16 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-172130-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
322 PM CST Sat Nov 16 2019 /222 PM MST Sat Nov 16 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Thomas

When
November 16, 6:00 PM CST to 11:00 PM CST
Where
Thomas forecast zone
Reported by
Park/Forest Service
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

A grass fire started approximately 12 miles east southeast of Thedford during the early evening hours of November 16th. The fire consumed approximately 600 acres of grassland and was extinguished later that night.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863437.